Navigation

Allergy Shots and Reactions

I started allergy shots again in January 2018. Previously I had allergy shots in the past and had to stop them due to reactions. I have had shots on five days since the the beginning of January and one shot in each arm on all five days. Within about 10 minutes of receiving the shots I experience histamine release, nose running, nose congested, eyes watering and itching at the sites. I also have had some coughing. The symptoms continue until I can take 75 mg of Benadryl. (Note – I know this is not the usual dose of Benadryl, but lower doses no longer work for me). I take allergy medications and several asthma medications daily. In my natural environment I have been having allergy and asthma problems several days a week or daily. That is why I have only been able to go 5 days for my allergy shots since the beginning of January. On these five days I was fine until I received my shots. I think my allergy bucket is over flowing (out of control) from all of my exposures. I know what my allergy triggers are but with the chaos that my immune system is in, only a small amount of my allergens triggers my allergies at work, home in the community.

Questions – Has any one else had out of control allergies, reacted to allergy shots but continued to receive the shots? If so, did you eventually have less  reactions or did you stop the shots?

My doctor would like me to try to continue with the shots. 

 

1
38

Comments 1

  • K8sMom2002

    It sounds like a miserable situation. It also sounds like you’re questioning the doctor’s plan and the amount of antihistamines you’re having to take. 

    It may be that your doc has reviewed your overall health picture and decided that this is an appropriate approach. 

    But there’s no harm in getting a second opinion from another board-certified allergist if you’re having doubts. 

    My own DD had to discontinue allergy shots after a massive reaction that required three epinephrine shots to turn around. Before that, she’d had absolutely no signs of a reaction. 

    We were hopeful that she would be able to continue the shots. Our first allergist said no. We got a second opinion, and they also said no. 

    According to our current allergist, any time a person has an anaphylactic reaction to an allergy shot, it’s not recommended to continue.

    We asked about sublingual therapy like Grastek, a pill. But our allergist pointed out that it had a black box warning on it for patients who had experienced anaphylaxis. 

    Hugs … this has to be frustrating. Could you start by talking with your doc and explaining exactly what you’re going through? And then decide if a second opinion would give you more information?